Evidence map›Paper›PMID 29955498›Full record

ArticleThe mental health clinician2017

Venous thromboembolism following initiation of atypical antipsychotics in two geriatric patients.

Thomas J Maestri, Jessica Koenig, Christine Masuda, Tawny L Smith, Erica C Garcia-Pittman

Open access · goldAbstract read
In one paragraph

Article in The mental health clinician, 2017. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 3 papers.

0numbers the graph read from it
0cells of the map it votes in
3citing papers in PubMed
0.2field-weighted citation impact, top 43% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

3 citing papers in PubMed, 6 citations in OpenAlex.

  1. Article
  2. Article
  3. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors at 3 institutions in 1 country.

Thomas J MaestriClinical Assistant Professor, Xavier University of Louisiana College of Pharmacy, New Orleans, Louisiana, thom.maestri@gmail.com.ORCID 0000-0002-1332-3023
Jessica KoenigPsychiatry PGY-4, The University of Texas at Austin Dell Medical School, Austin, Texas.ORCID 0000-0002-9562-0047
Christine MasudaPsychiatry PGY-3, The University of Texas at Austin Dell Medical School, Austin, Texas.ORCID 0000-0002-4083-9623
Tawny L SmithAssistant Professor, Psychiatry Residency Program, The University of Texas at Austin Dell Medical School at Seton Family of Hospitals, Austin, Texas.ORCID 0000-0002-7512-4919
Erica C Garcia-PittmanAssistant Professor, Psychiatry Residency Program, The University of Texas at Austin Dell Medical School at Seton Family of Hospitals, Austin, Texas.ORCID 0000-0002-6835-1910
Seton Healthcare Family · USThe University of Texas at Austin · USXavier University of Louisiana · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundAlthough not formally highlighted as a risk factor in current practice guidelines, several observational studies have reported a possible association between antipsychotic use and development of venous thromboembolism (VTE). However, it is unclear to what extent the risk is elevated. CASE REPORT: Described are 2 cases of VTE following recent initiation of second-generation antipsychotics in elderly patients. Ms A was a 65-year-old woman with newly diagnosed bipolar I disorder who was hospitalized for acute mania and psychosis. She was treated with risperidone along with traditional mood stabilizers and developed a pulmonary embolism shortly after treatment initiation. Ms B was a 77-year-old woman with newly diagnosed bipolar I disorder who was hospitalized for depression and psychosis. She was treated with quetiapine and electroconvulsive therapy and developed a pulmonary embolism and deep vein thrombosis within 2 months of starting treatment. Risk assessment tools were not able to definitively predict the VTEs that developed in our patients.

conclusionThe association between antipsychotic medication and VTE has shown the highest risk with atypical antipsychotics, high dosages, and initiation within the past 3 months. Risk assessment tools may assist in assessing the risk of VTE in patients on antipsychotic therapy, although patients who are deemed by these tools to have minimal risk can still develop a VTE. Discussing VTE risk with patients when considering antipsychotic usage may help clinicians and patients safely determine the most appropriate treatment for their psychiatric illnesses while mitigating potential adverse effects.

Indexed as

antipsychoticantipsychoticsgeriatricriskvenous thromboembolismVTE

Identifiers

PMID29955498
PMCPMC6007669
OpenAlexW2592450050

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.